Bulletin of National University of Uzbekistan: Mathematics and Natural Sciences


A linear stochastic (Markov) operator is a positive linear contraction which preserves the simplex. A quadratic stochastic (nonlinear Markov) operator is a positive symmetric bilinear operator which preserves the simplex. The ergodic theory studies the long term average behavior of systems evolving in time. The classical mean ergodic theorem asserts that the arithmetic average of the linear stochastic operator always converges to some linear stochastic operator. While studying the evolution of population system, S.Ulam conjectured the mean ergodicity of quadratic stochastic operators. However, M.Zakharevich showed that Ulam's conjecture is false in general. Later, N.Ganikhodjaev and D.Zanin have generalized Zakharevich's example in the class of quadratic stochastic Volterra operators. Afterwards, N.Ganikhodjaev made a conjecture that Ulam's conjecture is true for properly quadratic stochastic non-Volterra operators. In this paper, we provide counterexamples to Ganikhodjaev's conjecture on mean ergodicity of quadratic stochastic operators acting on the higher dimensional simplex.

First Page


Last Page



1. Baranski K., Misiurewicz M. Omega-limit sets for the Stein-Ulam spiral map. Topology Proceedings, Vol. 36, 145–172 (2010).

2. Bernstein S. Solution of a mathematical problem connected with the theory of heredity. Annals of Mathematical Statistics, Vol. 13, No. 1, 53–61 (1942).

3. Bier T., Dollah Z., Ganikhodjaev N. Construction of non-ergodic quadratic stochastic operators. Nonlinear Anal. Phenom., Vol. 2, No. 1, 1–14 (2005).

4. Ganihodzhaev N. On stochastic processes generated by quadratic operators. J Theor Probab, Vol. 4, Issue 4, 639–653 (1991).

5. Ganikhodjaev N., Ganikhodjaev R., Jamilov U. Quadratic stochastic operators and zero-sum game dynamics. Ergod. Th. & Dynam. Sys., Vol. 35, Issue 5, 1443–1473 (2015).

6. Ganikhodzhaev N., Zanin D. On a necessary condition for the ergodicity of quadratic operators defined on the two-dimensional simplex. Russian Mathematical Surveys, Vol. 59, No. 3, 571–572 (2004).

7. Ganikhodzhaev R. On the definition of bistochastic quadratic operators. Russian Mathematical Surveys, Vol. 48, No. 4, 244–246 (1993).

8. Ganikhodzhaev R. Quadratic stochastic operators, Lyapunov functions, and tournaments. Russian Academy of Sciences. Sbornik. Mathematics, Vol. 76, No. 2, 489–506 (1993).

9. Ganikhodzhaev R. Map of fixed points and Lyapunov functions for one class of discrete dynamical systems. Math. Notes, Vol. 56, Issue 5, 1125–1131 (1994).

10. Ganikhodzhaev R., Mukhamedov F., Rozikov U. Quadratic stochastic operators and processes: Results and Open Problems. Inf. Dim. Anal. Quan. Prob. Rel. Top., Vol. 14, Issue 2, 279–335 (2011).

11. Jamilov U., Ladra M. Non-ergodicity of uniform quadratic stochastic operators. Qual. Theory Dyn. Sys., Vol. 15, Issue 1, 257–271 (2016).

12. Jamilov U., Ladra M., Mukhitdinov R. On the equiprobable strictly non-Volterra quadratic stochastic operators. Qual. Theory Dyn. Sys., Vol. 16, Issue 3, 645–655 (2017).

13. Jamilov U., Rozikov U. The dynamics of strictly non-Volterra quadratic stochastic operators on the 2-simplex. Sb. Math., Vol. 200, No. 9, 1339–1351 (2009).

14. Kesten H. Quadratic transformations: A model for population growth. I. Advances in Applied Probability, Vol. 2, Issue 1, 1–82 (1970).

15. Kolokoltsov V. Nonlinear Markov Processes and Kinetic Equations. Cambridge University Press, (2010).

16. Lyubich Y. Mathematical Structures in Population Genetics. Springer, (1992).

17. Menzel M.T., Stein P.R., Ulam S.M. Quadratic Transformations. Part 1. Los Alamos Scientific Laboratory report LA-2305, (1959).

18. Mukhamedov F., Ganikhodjaev N. Quantum quadratic operators and processes. Springer, (2015).

19. Saburov M. A class of nonergodic Lotka–Volterra operators. Math Notes, Vol. 97, Issue 5-6, 759–763 (2015).

20. Saburov M. On divergence of any order Cesaro mean of Lotka–Volterra operators. Ann. Fun. Anal., Vol. 6, Issue 4, 247–254 (2015).

21. Saburov M. Ergodicity of nonlinear Markov operators on the finite dimensional space. Non. Anal. Theo. Met. Appl., Vol. 143, 105–119 (2016).

22. Saburov M. On the surjectivity of quadratic stochastic operators acting on the simplex. Math Notes, Vol. 99, Issue 4, 623–627 (2016).

23. Saburov M. On regularity of diagonally positive quadratic doubly stochastic operators. Results Math, Vol. 72, Issue 4, 1907–1918 (2017).

24. Saburov M. On regularity of positive quadratic doubly stochastic operators. Math Notes, Vol. 103, Issue 2, 328–333 (2018).

25. Saburov M. Dichotomy of iterated means for nonlinear operators. Funct. Anal. Its Appl., Vol. 52, Issue 1, 89–91 (2018).

26. Saburov M. Ergodicity of p-majorizing quadratic stochastic operators. Markov Processes Relat. Fields, Vol. 24, Issue 1, 131–150 (2018).

27. Saburov M. Ergodicity of p-majorizing nonlinear Markov operators on the finite dimensional space. Linear Algebra and its Applications, Vol. 578, 53–74 (2019).

28. Saburov M. Some non-ergodic quadratic stochastic operators. Uzbek Mathematical Journal, No. 1, 108–115 (2019).

29. Saburov M., Saburov Kh. Mathematical models of nonlinear uniform consensus. ScienceAsia, Vol. 40, Issue 4, 306–312 (2014).

30. Saburov M., Saburov Kh. Reaching a nonlinear consensus: polynomial stochastic operators. Inter. J. Cont. Auto. Sys., Vol. 12, Issue 6, 1276–1282 (2014).

31. Saburov M., Saburov Kh. Reaching a nonlinear consensus: a discrete nonlinear time-varying case. Inter. J. Sys. Sci., Vol. 47, Issue 10, 2449–2457 (2016).

32. Saburov M., Saburov Kh. Reaching consensus via polynomial stochastic operators: A general study. Springer Proceedings in Mathematics and Statistics, Vol. 212, 219–230 (2017).

33. Saburov M., Saburov Kh. Mathematical models of nonlinear uniformly consensus II. Journal of Applied Nonlinear Dynamics, Vol. 7, Issue 1, 95–104 (2018).

34. Saburov M., Yusof N. Counterexamples to the conjecture on stationary probability vectors of the second-order Markov chains. Linear Algebra and its Applications, Vol. 507, 153–157 (2016).

35. Saburov M., Yusof N. The structure of the fixed point set of quadratic operators on the simplex. Fixed Point Theory, Vol. 19(1), 383–396 (2018).

36. Saburov M., Yusof N. On uniqueness of fixed points of quadratic stochastic operators on a 2D simplex. Methods of Functional Analysis and Topology, Vol. 24, Issue 3, 255–264 (2018).

37. Sarymsakov T.A., Ganikhodjaev N.N. Analytic methods in the theory of quadratic stochastic processes. J Theor Probab, Vol. 3, Issue 1, 51–70 (1990).

38. Ulam S. A collection of mathematical problems. New-York, London, (1960).

39. Vallander S. The limiting behavior of the sequences of iterates of certain quadratic transformations. Soviet Math. Dokl., Vol. 13, 123–126 (1972).

40. Zakharevich M. On the behavior of trajectories and the ergodic hypothesis for quadratic mappings of a simplex. Russian Math. Survey, Vol. 33, No. 6, 265–266 (1978).



To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.